Before I posted this, I asked The Husband if he thought it was TMI. He thinks I tend to overshare sometimes so before I go blasting on the Internet about my birth control, I thought I should ask him. Considering my experience and what happened to me, the thought it was worth sharing. So here goes.
First, a little bit of history. I am not really good at taking medications in general, I forget to take them and I also don't usually like the side effects. So I haven't really taken birth control in probably 7 years. I just never liked the way it made me feel. But after H was born, I decided something was necessary and I talked to my Dr about different options. In college I was on the Nuva ring for awhile, but I felt it had some side effects I didn't like so I stopped taking it.
My Dr talked to my about the different IUD - which stands for Intra Uterine Device - options. IUDs are little devices that are inserted in your cervix to act as birth control. You can leave them in long term, and take them out when you are ready to have another baby. There are 2 options on the market right now, Paragard and Mirena. The Paragard has no hormones and relies on copper to basically kill sperm. The Mirena has localized hormones that are supposed to stay in the uterus. From the reviews I read, the Paragard can have some cramping and make you have longer periods. Since that sounds terrible, I decided to go with Mirena.
I had it put in around the middle of December. The procedure was fairly painless and although I did experience spotting for weeks after, I thought it was worth it not to have to take a pill. Plus, from what I was told, the hormones were supposed to be very light and not affect me the way some other forms of birth control did.
I went back to work right after Christmas, and started experiencing head aches and eye fatigue. I thought that I just needed time to re-adjust to working, but I still kept getting headaches and feeling light headed. I stopped drinking caffeine and started eating more protein, but I didn't feel any better. My eyes were super sensitive to light - I could barely watch the TV or drive at night - so I went to the eye Dr. My vision was fine, but she thought I might be straining (I do use the computer A LOT) so I got some reading glasses. It helped, but I just could not shake the light headed feeling. And my eyes still felt super dry and achy.
I started doing some research on the cause of my eye problem, and came across a message board where someone had posted that they thought their Mirena IUD was causing eye dryness. Hmmm....interesting thought. So I did some more googling, and found a whole ton of message boards and blogs dedicated to the terrible side effects people were experiencing from Mirena. Including feeling light headed, dizzy, and just generally out of it. They talked about having a weakened immune system. And come to think of it, I had been sick 3 times in a month since I had mine put in. After reading this blog, I decided mine had to come out.
I made an appointment for the next day to have the Mirena removed. I was petrified that the side effects I was feeling would be long term, or worse, permanent, and it just wasn't worth the risk. If it made me feel better, great. If I still felt crappy after it was gone, well then I would have to start looking at other possible causes.
It has been 2 weeks since I had it removed and I feel 100% better. No more eye dryness, no more headaches and no more dizziness. It is AMAZING. I am so happy that I was able to solve the problem and had it removed when I did.
Many of the women I read about did not start having side effects until months after their Mirena was inserted, and did not figure out the correlation until after they did extensive testing to rule out other possible causes. Other women have it inserted right after child birth (like I did) so they may think that life as a new Mommy is causing some of the symptoms they are experiencing.
Now I am not saying that it is not a good option at all, I know there are people that have it and love it. But if you are considering one, or have one already, please know that it does not work for everyone and if you are experiencing any of these symptoms, your IUD may be the cause.
If you have any questions about my experience, please feel free to email me. This is my personal experience with the drug, but I felt it was important enough to share with you guys so you could make your own informed decisions.